Ice Storm, Childress
- When
- December 20, 3:30 PM CST to December 21, 12:53 PM CST
- Where
- Childress forecast zone
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 34.529, -100.208 (the zone’s center; the record gives no point)
In advance of an upper low in the Desert Southwest, a very rich feed of subtropical and Gulf moisture overspread much of west and northwest Texas by the afternoon of the 20th resulting in a widespread rain event. In Childress County and into parts of the Rolling Plains, marginally freezing temperatures following a weak cold front from earlier in the day resulted in several hours of light to…
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
In advance of an upper low in the Desert Southwest, a very rich feed of subtropical and Gulf moisture overspread much of west and northwest Texas by the afternoon of the 20th resulting in a widespread rain event. In Childress County and into parts of the Rolling Plains, marginally freezing temperatures following a weak cold front from earlier in the day resulted in several hours of light to moderate freezing rain. Roughly 16 hours of freezing rain fell in Childress from the afternoon of the 20th before ending late in the morning on the 21st. Although ground temperatures remained above freezing through the event, exposed objects such as trees, power lines and fences in Childress County ended up with 0.1 to nearly 0.3 inches of ice. The ice buildup on power lines resulted in over 700 residents in Childress losing power, but fortunately area roads remained warm enough through the event and Christmas travel was not seriously impacted.
Light freezing rain was also observed farther south in Cottle and Dickens counties, and the wintry precipitation was able to form a light accumulation on trees, power lines, and vehicles. Near the end of the event, precipitation fell as snow across the extreme south-central Texas Panhandle. A cooperative weather observer reported 2.0 inches of snow in Dimmitt (Castro County) and law enforcement reported 3.0 inches in Happy (Swisher County). One motorist fatality was reported due to slick roads on Interstate 27 near Tulia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 20, 11:41 AM CST, 3 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1141 AM CST FRI DEC 20 2013 .AVIATION... VFR CONDS WILL GRADUALLY DETERIORATE TO MVFR BY 00Z AND EVENTUALLY IFR LATER TONIGHT. LARGE PLUME OF MOISTURE AND LIFT WELL AHEAD OF A STORM SYSTEM JUST SOUTH OF ARIZONA WILL SPREAD PERIODS OF RAIN AND PERHAPS AN ISO TS INTO LBB AROUND 20Z...AND CDS CLOSER TO 00Z. MAY EVEN SEE SOME FZRA DEVELOP AT CDS OVERNIGHT...BUT PREDOMINANT PRECIP APPEARS TO BE RAIN FOR NOW. IFR CIGS WILL LIKELY PREVAIL AT BOTH TERMINALS ALL SAT MORNING AS THE UPPER LOW DRAWS CLOSER...BUT PRECIP COVERAGE AND INTENSITY SHOULD DIMINISH BY THIS TIME. && PREV DISCUSSION... /ISSUED 435 AM CST FRI DEC 20 2013/ SHORT TERM... IT IS NOT OFTEN WE ARE ABLE TO DISCUSS MODERATE TO HEAVY RAINFALL LESS THAN ONE WEEK BEFORE CHRISTMAS LET ALONE DURING EXTENDED PERIODS OF DROUGHT BUT IT DOES SOMETIMES OCCUR. THE CLOSED UPPER LOW IN THE PACIFIC HAS BEGUN ITS EASTWARD JOG MOVING OVER BAJA CALIFORNIA EARLY THIS MORNING. IT HAS QUICKLY DISPLAYED ITS POWER WITH SEVERAL LIGHTNING STRIKES APPEARING OVER ARIZONA. WE ARE ALREADY SEEING HEIGHT FALLS OVER WEST TEXAS ALONG WITH A PLUME OF MID LEVEL SUBTROPICAL MOISTURE STREAMING OVER THE REGION. STRONGER HEIGHT FALLS WILL SPREAD OVER WEST TEXAS THIS EVENING AS THE SYSTEM DRAWS NEAR. AS THIS SYSTEM CONTINUES TO MOVE EAST...THE UPPER LEVEL JET WILL INTENSIFY ON THE DOWNSTREAM SIDE OF THE TROUGH INCREASING TO SPEEDS BETWEEN 130 AND 140KT OVER THE AREA. THIS WILL CONTRIBUTE TO STRONG UPPER LEVEL DIVERGENCE SPREADING OVER WEST TEXAS TODAY THROUGH SATURDAY. THIS LARGE SCALE LIFT WILL COMBINE WITH ISENTROPIC UPGLIDE AND A BAND OF MID LEVEL FRONTOGENESIS TONIGHT. OVERALL LIFT WILL PEAK BETWEEN 00Z AND 12Z. ISENTROPIC LIFT WILL ALREADY BEGIN THIS AFTERNOON AS WARM AIR ADVECTION SPREADS OVER THE AREA FROM THE SOUTH. THE BAND OF MID LEVEL FRONTOGENESIS WILL ADD TO THE LIFT AFTER 00Z THIS EVENING. MOST OF THIS MESOSCALE LIFT IS SHOWN IN THE MODELS TO BE CONCENTRATED OVER THE ROLLING PLAINS WHICH IS WHERE WE WILL EXPECT THE HEAVIEST PRECIPITATION TO OCCUR. THIS LIFT WILL ACT UPON A NEARLY SATURATED ATMOSPHERIC COLUMN BY THIS EVENING AS TOP DOWN MOISTENING WILL RAPIDLY OCCUR THIS MORNING AND AFTERNOON. PRECIPITABLE WATER VALUES WILL INCREASE TO AN IMPRESSIVE ONE INCH OVER THE SOUTHERN ROLLING PLAINS WITH MUCH OF THE REGION BETWEEN AN INCREDIBLE 200 AND 300 PERCENT OF NORMAL. WARM CLOUD DEPTHS WILL BE VERY RESPECTABLE FOR DECEMBER WITH VALUES AROUND 2.5 TO 3.0KM AT ITS DEEPEST. ISOLATED THUNDER WILL BE ANOTHER POSSIBILITY TO CONSIDER WITH THIS SYSTEM. ALTHOUGH ELEVATED INSTABILITY VALUES ARE PROGGED TO BE ON THE ORDER OF LESS THAN 100 J/KG WITH HIGHEST AMOUNTS OVER THE SOUTHERN SOUTH PLAINS AND SOUTHERN ROLLING PLAINS. REGARDING PRECIPITATION TYPE...THE PRIMARY PHASE SHOULD BE LIQUID ACROSS MUCH OF THE AREA UNTIL SATURDAY MORNING. FROM 06Z TO 12Z SATURDAY...AREAS ACROSS THE SOUTHEASTERN TEXAS PANHANDLE MAY COOL OFF ENOUGH AT THE SURFACE TO SEE A MIX OF RAIN AND FREEZING RAIN. MODELS SHOW TEMPERATURES ANY WHERE BETWEEN -2C TO +1C AT THE SURFACE. HOWEVER...THE WARM LAYER IS VERY DEEP WITH ABUNDANT LIFT. THIS WILL WANT TO WARM THE SURFACE BY BRINGING SOME OF THIS WARMER AIR DOWN TO THE SURFACE. IT STILL LOOKS AS THOUGH RAIN WILL BE THE DOMINANT PRECIPITATION TYPE BUT SOME FREEZING RAIN IS NOT OUT OF THE REALM OF POSSIBILITY AND WAS ADDED TO THE FORECAST. LONG TERM... THE CONFIDENCE IN THE SHORT TERM THROUGH TONIGHT HAS YET TO FULLY EMBOLDEN THE SATURDAY FORECAST...WHERE DOUBT REMAINS REGARDING A POTENTIAL TROWAL DURING THE AFTERNOON. THE UPPER LOW HAS MOVED WITHIN RANGE WHERE THE DETERMINISTIC SOLUTIONS HAVE LESS SPREAD REGARDING PATH OF THE LOW...TIMING...AND DEPTH/STRENGTH TRENDS. IN FACT...WE FEEL MORE CERTAIN OF THE LOW PASSING FURTHER SOUTH ACROSS OUR AREA THAN WAS INDICATED YESTERDAY. AND THE LATEST TRENDS OF LESS DEEPENING WITH A PROGRESSIVE SYSTEM SEEM TO MAKE BETTER SENSE TO US. YET SOLUTIONS CONTINUE TO INDICATE SOME POTENTIAL FOR A TROWAL SOMEWHERE BETWEEN NORTHWESTERN AND CENTRAL ZONES SATURDAY AFTERNOON. WE THINK THE FURTHER SOUTH LOW PASSAGE IS ENOUGH BY ITSELF TO JUSTIFY AN INCREASE IN PRECIPITATION COVERAGE FOR NORTHERN ZONES SATURDAY AFTERNOON...THOUGH WE DO NOT SEE THE TYPE OF MODEL-TO-MODEL OR RUN-TO-RUN CONSISTENCY THAT WOULD JUSTIFY A MARKED UPTICK IN PRECIPITATION CONSIDERATION FOR LATE ON SATURDAY. ALSO...WITH THE VERY PROGRESSIVE NATURE OF THE LOW...SOLUTIONS CONTINUE TO PAINT A SIGNIFICANT DECREASE IN THE PRECIPITABLE WATER VALUES ON SATURDAY TO ROUGHLY HALF OF THOSE EARLY IN THE DAY...THOUGH STILL SLIGHTLY ABOVE NORMAL FOR THIS TIME OF YEAR. WE ALSO HAVE TO FACTOR IN SOME POSSIBILITY THAT THIS LOW WILL ACTUALLY DEEPEN AS IT SWINGS ACROSS ON SATURDAY...EVEN PERHAPS SLOW A STEP...WHICH COULD BRING THAT TROWAL FULLY INTO PLAY. TIME OF YEAR...OF COURSE...MEANS THE REQUIRED CONSIDERATION FOR FROZEN PRECIPITATION WITH THIS POSSIBLE TROWAL. ANYWAY...THE CHANGES FOR THIS FORECAST ON SATURDAY DO INCLUDE UPPING PRECIPITATION TO SOLID CHANCE LEVELS FOR RAIN OR SNOW SHOWERS MAINLY NORTHERN AREAS IN THE AFTERNOON...AND AN EXTENSION OF THE EARLY MORNING FREEZING RAIN MENTION IN THE NORTHEAST THROUGH 15Z OR 18Z SATURDAY. WE ALSO INCLUDED ISOLATED THUNDER EARLY IN THE DAY MAINLY FOR THE SOUTHEAST. BUT...WE STILL FAVOR A MARKED DRYING WITH POSSIBLE STRONG DOWNSLOPE LOW LEVEL WESTERLY WINDS SPREADING ACROSS SOUTHWESTERN ZONES SATURDAY AFTERNOON WHICH WILL LEAVE A FIRM NORTHEAST TO SOUTHWEST THERMAL GRADIENT IN OUR GRIDS. AGAIN...THE CONFIDENCE IN THE PROGRESSIVE NATURE OF THIS LOW FORMS MUCH OF THE BASIS FOR OUR LINE OF REASONING. NO SIGNIFICANT CHANGES WERE MADE BEYOND AS A DRY PATTERN SHOULD FOLLOW SUNDAY THROUGH THE COMING WEEK. SLOW PASSAGE OF A COLD UPPER TROUGH EARLY AND A WEAKER VERSION MID-WEEK. SHALLOW SLOSHING COLD AIR WILL BE DIFFICULT TO ACCURATELY ADDRESS EARLY IN THE WEEK... NOTE THE 06Z NAM COLD FRONT FOR EARLY MONDAY THAT WAS NOT ON THE HORIZON PREVIOUSLY. BUT IN GENERAL WE WILL MODERATE BY TUESDAY TO NEAR OR SLIGHTLY ABOVE NORMAL BEFORE A BIT OF A DOWN-TURN AROUND CHRISTMAS DAY. ENJOY WHATEVER RAIN WE GET. RMCQUEEN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 48 34 42 25 40 / 30 50 60 10 10 TULIA 44 31 40 26 40 / 30 60 60 10 0 PLAINVIEW 45 36 42 27 41 / 40 70 60 10 0 LEVELLAND 49 41 54 28 43 / 60 80 50 10 0 LUBBOCK 47 37 49 28 43 / 60 80 50 10 0 DENVER CITY 50 42 54 29 44 / 70 80 30 0 0 BROWNFIELD 48 41 54 29 44 / 70 90 30 10 0 CHILDRESS 38 32 39 28 41 / 30 90 60 10 0 SPUR 43 37 49 30 44 / 50 90 50 10 0 ASPERMONT 45 37 52 31 44 / 50 90 60 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 93
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 447 AM CST FRI DEC 20 2013 TXZ021>044-211100- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 447 AM CST FRI DEC 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT RAIN IS EXPECTED THIS AFTERNOON THROUGH SATURDAY MORNING. MODERATE TO LOCALLY HEAVY RAINFALL IS POSSIBLE FROM THE SOUTHERN SOUTH PLAINS INTO THE CENTRAL AND SOUTHERN ROLLING PLAINS. THIS MAY RESULT IN PONDING OF WATER ON ROADS AND MINOR LOCALIZED FLOODING OF LOW WATER CROSSINGS...UNDERPASSES AND OTHER POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
4 winter weather, 1 ice storm. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Weather, Swisher | 2013-12-21 | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481051, 482209, 482210, 482425, 482426.